Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


fatigue
May 1, 2001

Dr Frascino;Thank you for all your incredible work on this site,do you have your own practice because your a great doc ?.Dr Frascino,I diagnosised april 2000 with aids,my inital numbers CD4 235 vL 5000 AND 8.At the end of a sereve Shingles episode my VL jumped to 26000 and CD4 251 10,that was June 2000 started meds Viracept,epivir,ziagen and acyclovir,after 2 months of sereve diarrhea switched to Sustiva,viramune,epivir,ziagen and acyclovir,my numbers then CD4 189 VL undectable 10.August my health was still very poor and in October was diagnosised with advanced NHL; which is why I saw the doctor in the first place. I believed i had NHL then and when i was given the Aids diagnosis he didn't do any more tests.So when i was finally diagnosised in October it was advanced.Started chemo 1st round which was intravenous was also given 2 units RBC For H&H 8/25.Also did Procrit for the fatigue.My last numbers for Hiv CD4 289,VL undectable and 18 was in Jan 2001.Also finished chemo in january 2001.In March it came back and started oral chemo and started procrit weekly and mmy H&H 14.5/43.I am still extremely fatigued my testosterone level is low do you think its safe to do testosterone replacement at this point or should i wait,also the Sustiva really affects my sleep and i want to stop that med.And just stay with Viramune,epivir and ziagen.What else can i do to allevate this beyond fatigue I am constantly experience, Thank you.

Response from Dr. Frascino

Hello,

Thank you for writing and for your very kind words. Sorry to hear you've had such a rocky course over the past year since your diagnosis. Let's start with the good news. You've responded well to your anti-HIV medications. Your viral load has been undetectable since August 2000, despite your battle with NHL. Your CD4 counts have also trended upward, which means your virus and your immune system are indeed responding.

Now, the bad news - side effects. No doubt this is the bane of our existence on these medications. Nelfinavir (Viracept) is well known to cause diarrhea. You switched from that PI to a double non-nuke regimen of Sustiva and Viramune. The use of 2 non-nukes is a relatively new concept and still under investigation as to optimal use and dosage. Sustiva is well known to cause sleep abnormalities, vivid dreams, and a wide variety of other problems with altered sensorium. I must admit that when I tried Sustiva, I had the most amazing dreams - very frenetic, colorful, bizarre, and, well frankly, quite entertaining. I actually enjoyed them, but of course I lived through and enjoyed the 60s and 70s, so . . . . sorry for the digression into my colorful past. The story with Sustiva is that the sensorium changes usually subside in 4-6 weeks. Sounds like you've been on it for a much longer period. The solution depends on your problem with the drug, since everyone appears to react differently. If you're just having trouble sleeping through the night and don't mind (or even enjoy) the dreams, then a mild sleeping pill may be your answer to continuing this therapy. If, however, you dislike the altered sensorium and you've been on the drug more than 6 weeks, a change in therapy may be your only option. You have many options open to you at this point. Most likely, you have not developed any significant resistance mutations. Switching to alternate, equally potent regimens when your viral load is undetectable carries very little risk. Certainly, if your viral load rises above 1000, I would get a resistance test (genotype/phenotype) to ascertain if resistance has evolved. If you need help constructing a new or improved regimen, check with our experts in the Treatment Forum (Dr. Cohen) or Simplification Strategies Forum (Dr. Boyle).

On to the next problem - your NHL. Hopefully, it's responding to your second round of chemotherapy. Procrit has been shown to be dramatically effective in treating HIV and cancer-related anemia. The new once-per-week dosing schedule is much more convenient. Continue to monitor your hemoglobin to keep it in the normal range. If your HNL continues to be a problem check in with our AIDS-related Cancers Forum (Dr. Bruce Dezube).

Finally, on to your real question - low testosterone. Certainly, low testosterone can be associated with fatigue and other problems - decreased libido, loss of lean body mass, depressed mood, etc. By all means, if your testosterone is low, replace it! The most convenient formulation is AndroGel, a topical gel you apply daily. Alternatively, you can use trans-dermal patches or intramuscular testosterone injections. Personally, I prefer the patches or gel formulations, as they are much more convenient, less painful, and more physiologic, i.e. they minimize the natural way testosterone is released in the body. After you've been on the replacement therapy for several weeks, you should recheck your serum testosterone level to see if your dosage needs to be adjusted.

Lastly, other things that may be contributing to your fatigue . . . . Certainly, lifestyle issues need to be considered: Adequate rest, diet, exercise, and decreased stress; the possibility of depression/anxiety; an unrecognized opportunistic infection; low thyroid levels; and medication side effects are all possibilities.

I would start with the testosterone replacement and an evaluation of your lifestyle (diet, exercise, rest, stress, etc.).Ask your HIV specialist about the possibility of an opportunistic process.

You have done a remarkable job over the past year coping with some complex and daunting medical problems. Continue to focus on your successes and continue to remain proactive. After all, they don't call us "positive" for nothing!

Write back if we can be of additional service. We are all in this together.

RJF


Previous
Energy Italian-style
Next
you helped me before -- can you help me again???

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement